Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 22, NWS Grand Forks, ND

October 23, 202213 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Oct 23, 2022, 3:06 PM CDT for 13 counties in North Dakota; 6 counties in Minnesota. It took effect at Oct 24, 2022, 10:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2022, 3:06 PM CDT (20:06 UTC)
In effect from
Oct 24, 2022, 10:00 AM CDT
Expired
Oct 24, 2022, 4:43 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS73 KFGF 232006
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
306 PM CDT Sun Oct 23 2022

NDZ006>008-014>016-024-026>030-038-054-250000-
/O.NEW.KFGF.WI.Y.0022.221024T1500Z-221025T0000Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
306 PM CDT Sun Oct 23 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY...

* WHAT...West winds 20 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 10 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
059 
WWUS73 KFGF 232048
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
348 PM CDT Sun Oct 23 2022

MNZ001-004-005-007-008-013-014-250000-
/O.EXA.KFGF.WI.Y.0022.221024T1500Z-221025T0000Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen,
Argyle, Newfolden, Middle River, Grygla, Thief River Falls, 
and Red Lake Falls
348 PM CDT Sun Oct 23 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...West Polk, Kittson, Roseau, West Marshall, East 
  Marshall, Pennington and Red Lake Counties.

* WHEN...From 10 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ006>008-014>016-024-026>030-038-054-250000-
/O.CON.KFGF.WI.Y.0022.221024T1500Z-221025T0000Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
348 PM CDT Sun Oct 23 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 10 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
415 
WWUS73 KFGF 232343
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
643 PM CDT Sun Oct 23 2022

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-250000-
/O.CON.KFGF.WI.Y.0022.221024T1500Z-221025T0000Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen,
Argyle, Newfolden, Middle River, Grygla, Thief River Falls, 
Red Lake Falls, Cando, Langdon, Cavalier, Walhalla, Drayton, 
Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
643 PM CDT Sun Oct 23 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 10 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
108 
WWUS73 KFGF 240816
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
316 AM CDT Mon Oct 24 2022

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-250000-
/O.CON.KFGF.WI.Y.0022.221024T1500Z-221025T0000Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen,
Argyle, Newfolden, Middle River, Grygla, Thief River Falls, 
Red Lake Falls, Cando, Langdon, Cavalier, Walhalla, Drayton, 
Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
316 AM CDT Mon Oct 24 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

* WHAT...West to northwest winds 25 to 30 mph with gusts up to 45
  mph expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

dtr
292 
WWUS73 KFGF 241624
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1124 AM CDT Mon Oct 24 2022

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-250000-
/O.CON.KFGF.WI.Y.0022.000000T0000Z-221025T0000Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen,
Argyle, Newfolden, Middle River, Grygla, Thief River Falls, 
Red Lake Falls, Cando, Langdon, Cavalier, Walhalla, Drayton, 
Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
1124 AM CDT Mon Oct 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West to northwest winds 25 to 30 mph with gusts up to 50 
  mph expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
727 
WWUS73 KFGF 242143
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
443 PM CDT Mon Oct 24 2022

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-242245-
/O.CAN.KFGF.WI.Y.0022.000000T0000Z-221025T0000Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen,
Argyle, Newfolden, Middle River, Grygla, Thief River Falls, 
Red Lake Falls, Cando, Langdon, Cavalier, Walhalla, Drayton, 
Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, 
Edinburg, Adams, and Lankin
443 PM CDT Mon Oct 24 2022

...WIND ADVISORY IS CANCELLED...

Wind speeds are no longer meeting advisory criteria, so the wind
advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 23, 12:27 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 23, 12:27 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1227 PM CDT Sun Oct 23 2022

.UPDATE...
Issued at 640 AM CDT Sun Oct 23 2022

Adjusted cloud cover for more clearing than expected this morning
across all but the far northwestern counties. Made a few tweaks to
precip timing as it comes in later this afternoon and evening.

&&

.SHORT TERM...(Today through Monday night)
Issued at 403 AM CDT Sun Oct 23 2022

Precipitation strength and amounts will be the main challenges for
the period.

Strong upper trough digging into the western CONUS, with surface
low pressure over northeastern CO/western Neb and a warm front
extending into our southern counties. Currently temps right along
the warm front are fairly cool in the upper 30s thanks to light
winds and less cloud cover, but expecting temps to quickly rise
this morning in southeastern ND and west central MN. By this
afternoon, the warm front is expected to have lifted into our
northern CWA, with much of the Red River Valley and western MN in
the upper 60s and even low 70s. Devils Lake Basin will be on the
cool side of the boundary and stay mostly in the 50s. The bulk of
the day will be fairly quiet with increasing southeast to
northeast winds. By tonight, the upper low starts to move out into
the Dakotas, with the surface low center tracking right over the
Red River Valley.

There will be plenty of strong upper forcing during the overnight
period, and although deep layer bulk shear is around 35 kts the
low level shear will be very high as the low tracks overhead. The
main question will be instability. The NAM tries to bring some dew
points over 60 degrees into west central MN. Considering the
closest 60 dew points are currently in TX, think this might be
overdone and leaned more towards the NBM's mid to upper 50s. Even
the lower moisture amounts should bring some elevated instability
as the low lifts northeastward this evening, and the HREF even has
some 50 to 60 percent probabilities of some surface based CAPE
over 500 J/kg. Updraft helicity tracks from the HREF are not
hugely numerous, but a few paintballs for strong storms are there.
Could see a few storms bringing some severe hail. Tornadoes and
severe winds are less likely due to the mostly elevated nature of
the storms, but with the surface low and frontal boundaries in the
area they are not completely out of the question.

By Monday, the upper low will be lifting off into Ontario, with
the surface low quickly following. Current runs of most of the
ensemble members put the main deformation zone with the low
further west, giving more of our counties the dry slot. Devils
Lake basin still looks to get the most precipitation, but chances
for over an inch are less. Cold front will be coming through on
Monday, but temps will be very warm ahead of it. A few flakes
possible mixing in as the precip tapers off Monday night, but at
this point think any accumulating snow will remain to our west.
Strong cold air advection behind the front should help drop temps
Monday night back below the freezing mark, but mainly after precip
has ended.

.LONG TERM...(Tuesday through Saturday)
Issued at 403 AM CDT Sun Oct 23 2022

There is a low chance (less than 10%) for seeing widespread
impacts from hazardous weather. The upper level flow is expected
to turn generally zonal upstream of a quasi-blocking upper ridge
over Quebec and the eastern Canadian maritime. Further upstream,
an upper jet takes aim at the Pac NW ejecting one or more mid
level troughs into central CONUS/CAN around mid week. However a
lack of overall moisture content and generally weak forcing for
ascent will limit the amount and coverage of any associated
precip.

Seasonably cool air mass behind Monday's exiting Colorado Low will
help push minimum temps into the 20s starting Tuesday. An ejecting
s/w trough out of the Pac NW moves into the central CONUS around Wed-
Thu continuing the feed of cooler, slightly less than average temps.
Most ensemble guidance splits this energy into two streams, with the
Northern Plains/Upper Midwest between the mitotic energies. This
will still bring chances for precip in the form of both light rain
and/or snow, dependent upon time of day forcing moves through. As of
now Thursday holds the best chance for seeing light precip. This
would also bring a period of breezy winds around Wed-Thu.

Getting into late next week, most guidance reintroduces a flattening
ridge over our region within the zonal flow. This should help push
temps toward a slight warming trend, with temps at least getting
closer toward normal, while likely keeping conditions mostly dry
into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1218 PM CDT Sun Oct 23 2022

VFR conditions prevail at all sites through the early evening.
KDVL will see MVFR ceilings starting around sunset as showers and
isolated thunderstorms push into the area in association with an
upper low. A warm front traverses the area through the overnight
hours and into Monday, bringing more widespread shower and
thunderstorm activity to all sites, mainly after midnight. MVFR to
IFR ceilings are possible during periods of heavier rain. LLWS
will be an impact at all sites from midnight onward through around
sunrise Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...JR
LONG TERM...CJ
AVIATION...Lynch
Hazardous weather outlook, Oct 23, 12:48 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1248 PM CDT Sun Oct 23 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241800-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1248 PM CDT Sun Oct 23 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There will be a risk for isolated severe storms tonight as a
strong low pressure system lifts across the area. The primary
threat will be hail up to 1 inch, but some wind gusts to 60 mph
and even a tornado cannot be completely ruled out. The
thunderstorms will begin in far southeastern North Dakota and west
central Minnesota this evening and lift northward during the
overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.